Metformin induced vitamin B12 deficiency can cause or worsen
Metformin blocks the absorption of vitamin B12 through a mechanism that has not been established but could be due to interference with the calcium-dependent binding of the intrinsic factor- vitamin B12 complex to the cubam receptor in the terminal ileum. The subsequent deficiency of vitamin B12 may cause or accelerate distal symmetrical and autonomic neuropathy in the diabetic patient. Several observational studies and meta-analyses have reported a significant association between metformin utilization and vitamin B12 deficiency.

Prospective studies have shown that not only do metformin utilizers have lower vitamin B12 levels but they also have higher frequencies of distal symmetrical polyneuropathy and autonomic neuropathy (including cardiac denervation which is associated with increased incidences of cardiac arrythmias, cardiac events and mortality). Therefore, periodic monitoring of vitamin B12 is recommended in all patients who utilize metformin, especially if metformin has been used for over five years at which stage hepatic stores of vitamin B12 are likely to be depleted. Factors that accelerate the loss of hepatic vitamin B12 stores are proton pump inhibitors, bariatric surgery, being elderly and having an increased turnover of red blood cells. If serum vitamin B12 levels are borderline, measuring methylmalonic acid (MMA) and homocysteine levels can detect vitamin B12 deficiency at its earliest stage.

Therapies include prophylactic calcium and vitamin B12 supplements, metformin withdrawal, replenishing vitamin B12 stores with intramuscular or oral vitamin B12 therapy and regular monitoring of vitamin B12 levels and vitamin B12 supplements if metformin continues to be utilized. With adequate vitamin B12 replacement, while symptoms of neuropathy may or may not improve, objective findings of neuropathy stabilize but do not improve.

Source: https://dom-pubs.onlinelibrary.wiley.com/doi/10.1111/dom.14734?af=R
Like
Comment
Share